Nebraska, 2024

Hail in Nebraska, August 7, 2024

August 7, 2024 · NWS GID · 1 event in 1 county or zone

Scattered thunderstorms developed over central Nebraska during the evening hours of August 7th. Some of this activity occasionally became severe as it moved southeast, with one such storm affecting Greeley County with large hail around 11pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms developed over central Nebraska during the evening hours of August 7th. Some of this activity occasionally became severe as it moved southeast, with one such storm affecting Greeley County with large hail around 11pm. The severe threat locally was short-lived, however, as no additional severe weather occurred through the remainder of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 7, 5:46 PM CST, 4 hours 6 minutes earlier. Its key messages:

  • There is a marginal to slight risk of severe weather this evening into tonight. Quarter size hail and 60 mph winds are the main threats.
  • A cold front will move into the area tonight resulting in high temperatures mostly in the 70s Thursday through at least Saturday.
  • Reaching or exceeding record cold high temperatures is likely on Thursday. Temperatures may drop to near record cold highs on Friday.
  • Temperatures will gradually increase Saturday through Tuesday with rain and storms possible (up to 50% chance) each day across a portion of the area.
Area forecast discussion, Aug 7, 5:46 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
646 PM CDT Wed Aug 7 2024

.KEY MESSAGES...

- There is a marginal to slight risk of severe weather this
  evening into tonight. Quarter size hail and 60 mph winds are
  the main threats.

- A cold front will move into the area tonight resulting in high
  temperatures mostly in the 70s Thursday through at least
  Saturday.

- Reaching or exceeding record cold high temperatures is likely
  on Thursday. Temperatures may drop to near record cold highs
  on Friday.

- Temperatures will gradually increase Saturday through Tuesday
  with rain and storms possible (up to 50% chance) each day
  across a portion of the area.

&&

.DISCUSSION...
Issued at 322 PM CDT Wed Aug 7 2024

Today and tonight...

An upper ridge extends from the California coast to the southern
Plains. Tropical Storm Debby is just off the South Carolina coast.
An upper trough centered over Canada extends over the northern Rocky
Mountains and northern Plains. Winds across south central and
central Nebraska and north central Kansas are generally out of the
south to southeast. Temperatures today are expected to warm up into
the 80s and 90s. An upper level disturbance will move over the area
this evening into tonight. Also, a cold front will begin moving into
the area this evening into tonight. The front and the upper
disturbance will provide atmospheric lift so shower and thunderstorm
chances will increase (up to around 60%). Some of these storms may
be strong to marginally severe with hail up to the size of quarters
and wind gusts up to 60 mph. Low temperatures tonight are expected
to range from the upper 50s to upper 60s.

Thursday through Friday night...

The surface high will continue to move into the area on Thursday
with northerly winds. High temperatures Thursday will range from the
upper 60s to upper 70s. There is some uncertainty with the
temperatures on Thursday due to the strength of the cooler airmass.
Some areas may reach or exceed the record cold maximum temperatures
for Thursday. The record cold maximum is 74 for Hastings on
Thursday and the current forecast is for 72 degrees. Showers and
thunderstorms may linger into the morning hours (up to around a
50% chance) with only up to a 20% chance during the afternoon.
Light northerly winds will be present Thursday night with low
temperatures dropping into the upper 40s to upper 50s. Friday
looks to be the coolest day of the forecast with the surface
high nearby and high temperatures ranging from the mid 60s to
mid 70s. Low temperatures Friday night are expected to be
slightly warmer than the previous night.

Saturday through Tuesday night...

Nebraska and Kansas will be on the backside of the upper trough with
shortwaves possibly moving over the area and providing up to a 40%
chance of showers and thunderstorms on Saturday. Winds will become
south to southeast on Saturday with high temperatures ranging from
the lower to upper 70s. Low temperatures Saturday night will range
from the mid to upper 50s with rain and storm chances up to around
50%. Temperatures will continue warming on Sunday with highs in the
mid 70s to mid 80s and Sunday night with lows ranging from the upper
50s to mid 60s. Rain and storm chances (up to around 50%) will
continue Sunday and Sunday night. An upper ridge will be centered
over Texas on Monday with Nebraska and Kansas on the northern edge
of the ridge. Temperatures will continue to increase Monday and
Tuesday with highs on Tuesday ranging from the lower 80s to lower
90s. Low temperatures Monday night and Tuesday night will generally
be in the 60s. Rain and storm chances will continue Monday through
Tuesday night with chances up to around 35% Monday night as an
upper disturbance moves over the area.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 639 PM CDT Wed Aug 7 2024

For KGRI/KEAR Airports:

Increasing clouds are expected through the evening hours as
showers and thunderstorms to the west of our TAF sites slide
towards the area. This convection should eventually decrease in
intensity as it nears our TAF sites, but at least a period of
showers and even a few thunderstorms are likely. The most likely
time for initial precipitation will be around midnight.
Additional light showers could come and go through the remainder
of the overnight and morning periods, but the heaviest
precipitation will most likely be associated with the initial
round of showers/thunderstorms. MVFR ceilings and visibility
are certainly possible with the showers and thunderstorms or
right behind them during the early morning hours. We can not
rule out a brief period of IFR conditions, but will continue to
only mention the more likely MVFR scenerio at the present time.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Schuldt
AVIATION...Wesely
Hazardous weather outlook, Aug 7, 2:37 PM CST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
337 PM CDT Wed Aug 7 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
082045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
337 PM CDT Wed Aug 7 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Later this afternoon into the overnight hours, thunderstorm
chances will increase along and ahead of our next cold front.
Some of this activity could be strong to severe, with the main
risks being damaging wind gusts around 60 MPH and quarter sized
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are several, intermittent chances for thunderstorms
Thursday through early next week. Details regarding the most
preferred time frame and location of each round still remains
quite uncertain, but it appears the overall severe risk beyond
tonight is low.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of hail, wind
gusts in excess of 50 MPH, or wind damage, to the National Weather
Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 7, 9:02 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Hastings NE
1002 PM CDT Wed Aug 7 2024

NEZ060-080345-
Dawson NE-
1002 PM CDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN DAWSON COUNTY THROUGH
1045 PM CDT...

At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brady, or 27 miles east of North Platte, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Gothenburg around 1010 PM CDT.

Other locations in the path of this storm include Willow Island and
Cozad.

This includes Interstate 80 between mile markers 209 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 10022 4105 9998 4102 9984 4073 9999
      4083 10022
TIME...MOT...LOC 0301Z 300DEG 22KT 4100 10027

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wesely
Special weather statement, Aug 7, 9:21 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Hastings NE
1021 PM CDT Wed Aug 7 2024

NEZ039-040-080400-
Valley NE-Greeley NE-
1021 PM CDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN GREELEY AND
NORTHEASTERN VALLEY COUNTIES THROUGH 1100 PM CDT...

At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ericson, or 15 miles northeast of Ord, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northern Greeley
and northeastern Valley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4167 9831 4150 9855 4174 9893 4174 9844
TIME...MOT...LOC 0320Z 310DEG 29KT 4181 9880

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Wesely
Special weather statement, Aug 7, 9:46 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
1046 PM CDT Wed Aug 7 2024

NEZ060-072-073-080430-
Phelps NE-Dawson NE-Gosper NE-
1046 PM CDT Wed Aug 7 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PHELPS...GOSPER AND
WESTERN DAWSON COUNTIES THROUGH 1130 PM CDT...

At 1045 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Cozad to 6 miles northeast
of Stockville. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lexington, Cozad, Gothenburg, Bertrand, Elwood, Smithfield, Willow
Island, Johnson Lake, and Farnam.

This includes Interstate 80 between mile markers 211 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4091 10022 4099 9994 4058 9952 4035 10005
      4035 10010 4044 10009 4044 9998 4070 9998
      4070 10022
TIME...MOT...LOC 0345Z 313DEG 26KT 4078 9991 4061 10032

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Pfannkuch

The radar

The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greeley

When
August 7, 9:52 PM CST
Where
Greeley County, 6.05 mi WNW of Greeley
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.580, -98.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199426.